Iowa, 2011

Hail and Damaging Winds in Iowa, June 8, 2011

June 8, 2011 · NWS DVN · 56 events in 7 counties and zones

Showers and thunderstorms redeveloped across parts of eastern Iowa during the late afternoon and night of June 8, as a cold front moved across the Mississippi River Valley Region. Some of the thunderstorms were severe, producing large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms redeveloped across parts of eastern Iowa during the late afternoon and night of June 8, as a cold front moved across the Mississippi River Valley Region. Some of the thunderstorms were severe, producing large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 2:15 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 8, 2:15 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT WED JUN 8 2011

.SYNOPSIS...
REGION WAS UNDER BROAD SOUTHWESTERLY 500MB FLOW BETWEEN A
SOUTHEASTERN U.S. RIDGE AND A DEVELOPING PACIFIC NORTHWEST TROF. AT
THE SURFACE AT 17Z  A COLD FRONT BISECTED IA FROM NE TO SW AND WAS
MARKED BY THE BACK EDGE OF A DEVELOPING CU FIELD ON THE VISIBLE
SATELLITE IMAGERY.  A MID LEVEL S/W CROSSING THE NORTHERN PLAINS AND
SOUTH CENTRAL CANADA WAS PROVIDING SOME PUSH FOR THE FRONT.  THE
POST FRONTAL AIRMASS WAS DRY AND COOL WITH NOON TEMPERATURES IN THE
80S AND LOW TO MID 50 DEWPOINTS OVER NW IA. A WARM/UNSTABLE AIRMASS
WAS IN PLACE AHEAD OF THE FRONT WITH SURFACE TEMPERATURES IN THE
UPPER 80S TO LOW 90S AND DEWPOINTS IN THE UPPER 60S TO LOW 70S.  AS
OF LATE THIS MORNING THE CWFA WAS RAIN FREE WITH THE EARLY MORNING
TSRA HAVING DISSIPATED OR MOVED EAST OF THE AREA.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
THE MAIN FOCUS WILL BE THE THUNDERSTORM THREAT TONIGHT AND THURSDAY
NEAR THE SURFACE FRONT AS IT CONTINUES TO SAG SOUTH THROUGH THE
CWFA.  THE 12Z MODEL RUNS SUGGEST THE BOUNDARY WILL MOVE THROUGH THE
CWFA BY LATE TONIGHT AND STALL OVER NORTHERN MO THURSDAY.  THE FRONT
WILL BE PASSING THROUGH THE SOUTHERN HALF OF THE CWFA DURING PRIME
HEATING LATE THIS AFTERNOON AND THIS EVENING. THE HIGHEST POPS
TONIGHT WILL BE LOCATED ALONG THE BOUNDARY IN THE SOUTHERN HALF OF
THE CWFA WITH POPS TAPERING OFF TO THE NORTH INTO THE DRIER MORE
STABLE AIRMASS.  A SUBSTANTIAL CAP EXISTS OVER THE SOUTH PER 12Z UA
DATA SHOWING H7 TEMPS IN THE 10 TO 13C RANGE OVER SOUTHERN IA AND
NRN MO.  MODEL PROGS SUGGEST CAP WILL WEAKEN BY LATE AFTERNOON SO
ANTICIPATE TSRA FIRING ALONG THE BOUNDARY BETWEEN 21Z AND 00Z.  BY
21Z RUC SURFACE BASED CAPES ARE AT OR ABOVE 4000 J/KG.  DEEP LAYER
SHEAR OVER THE AREA WILL BE MARGINAL BUT WITH THE HIGH CAPE SEVERE
STORMS WILL BE LIKELY WITH THE MAIN THREAT BEING DAMAGING WINDS.
HIGH FREEZING LEVELS SHOULD LIMIT LARGE HAIL...UNLESS UPDRAFTS START
TO ROTATE.  DEEP LAYER HELICITIES AROUND 150 NEAR THE BOUNDARY
SUPPORT SOME ROTATION WHICH COULD SUPPORT SIGNIFICANT HAIL
ESPECIALLY WITH THE INITIAL DEVELOPMENT.  FLASH FLOODING WILL ALSO
BE A CONCERN WITH PW/S IN EXCESS OF 1.75 INCHES OVER THE SOUTHERN
THIRD OF THE CWFA.  THE QUESTION IS IF ANY BACKBUILDING/REPEAT
ACTIVITY WILL OCCUR.  THE 12Z MODEL DATA SUPPORTS A MORE PROGRESSIVE
SCENARIO FOR ANY CONVECTION DEVELOPING ALONG AND NORTH OF THE
BOUNDARY.  A MORE FAVORABLE ENVIRONMENT FOR BACK BUILDING EXISTS
AHEAD OF THE FRONT...BUT THIS AREA WILL STILL BE CAPPED. HAVE
MENTIONED HEAVY RAIN IN THE FORECAST AND WILL HOLD OFF ISSUING A
WATCH FOR NOW WITH THE QPF AXIS EXEPCTED TO BE BETWEEN I80 AND
HIGHWAY 34 BETWEEN OTM AND MQB.  IF THE HEAVY RAINS SET UP A LITTLE
MORE TO THE SOUTH THAN A WATCH MAY BE NEEDED SINCE THIS AREA
EXPERIENCED HEAVYR RAINS LATE LAST WEEK AND FLASH FLOOD GUIDANCE IS
LOWER. OVERNIGHT LOWS IN THE NORTHWEST WERE LOWERED A FEW DEGREES
WITH OBSERVATIONAL AND MODEL DATA SUPPORTING A GOOD PUSH BEHIND THE
FRONT.

FOR THURSDAY WILL KEEP THE HIGHER POPS...IN THE LIKELY
CATEGORY...OVER THE SOUTHERN THIRD OF THE CWFA...JUST NORTH OF THE
STALLED NORTHERN MO FRONT THEN TAPERING OFF TO SLIGHT CHANCE IN THE
FAR NORTH.  HIGHS WILL BE CONSIDERABLY LOWER THAN TODAYS RANGING
FROM THE LOW 70S NORTH TO LOW TO MID 80S IN THE SOUTH.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
THE FRONT WILL STILL BE STALLED OVER OR JUST TO OUR SOUTH THURSDAY
NIGHT CONTINUING THE THUNDERTORM THREAT ESPECIALLY CENTRAL AND
SOUTH.  MODELS SHOW A SIGNIFICANT UPPER TROF MOVING INTO THE
NORTHERN/CENTRAL PLAINS FRIDAY.  THE TROF WILL SPIN UP A SURFACE LOW
ALONG THE FRONT WITH THE LOW MOVING THROUGH THE SOUTHERN CWFA
FRIDAY.  THERE IS SOME QUESTION ON THE TIMING OF THE WAVE MOVING
THROUGH BUT AT THIS POINT IT LOOKS LIKE EITHER LATE MORNING OR
AFTERNOON.  THE AFTERNOON TIMING WOULD ENHANCE THE SEVERE WEATHER
THREAT...ESPECIALLY THE CHANCE FOR SUPERCELLS AND THE TORNADO RISK.
THE AIRMASS WILL ALSO REMAIN QUITE MOIST SO A HEAVY RAIN THREAT WILL
EXIST OVER THE SOUTHERN CWFA THURDAY NIGHT AND FRIDAY.

AFTER THE WAVE MOVES THROUGH THE REGION FRIDAY...THEN THE WEATHER
SHOULD QUITE DOWN AS SURFACE AND UPPER RIDGING BUILD INTO THE REGION
FOR SATURDAY AND SATURDAY NIGHT.  THE ARRIVAL OF THE RIDGING WILL
ALSO BRING MORE COMFORTABLE TEMPERATURES AND HUMIDITY TO THE REGION
FOR THE WEEKEND.

AN ACTIVE WEATHER PATTERN IS EXPECTED TO BECOME ESTABLISHED AGAIN
OVER THE REGION FOR SUNDAY INTO WEDNESDAY.  THE UPPER RIDGING
WILL MOVE EAST OF THE AREA SUNDAY WITH A MORE ZONE FLOW SETTING UP
FOR EARLY NEXT WEEK.  MODEL PROGS SHOW AT LEAST A COUPLE OF
SIGINIFCANT PIECES OF ENERGY IN THE ZONAL FLOW WHICH WILL KEEP A
THREAT OF THUNDERSTORMS IN THE FORECAST.  TEMPERATURES THROUGH THE
PERIOD SHOULD BE NEAR NORMAL FOR MID JUNE.  ..DLF..
&&

.AVIATION...
CU DEVLPG ALONG THE COLD FRONT SHOULD RESULT IN TSRA INITIATION
20Z-22Z. RUC TRENDS SUGGEST RAPID TSRA DEVLPMT WITH A LINE DVLPG BY
00Z/09. MOISTURE POOLING ALONG COLD FRONT AND POTENTIAL PRECIP
LOADING IN DOWNDRAFTS COULD RESULT IN SVR TSRA AT KCID/KDBQ.
HOWEVER...18Z TAFS FOR ALL SITES HAVE G45KT AND 3KFT CIGS WITH 1SM
BUT POTENTIAL EXISTS FOR LOWER VSBYS/CIGS. ONCE INITIAL LINE PASSES
VSBYS SHOULD GENERALLY REMAIN 3-5SM WITH VCTS AND CIGS NEAR 3KFT.
..08..

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/08
Hazardous weather outlook, Jun 8, 12:20 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT WED JUN 8 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
120 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER HOT AND HUMID DAY IS EXPECTED TODAY...AND A HEAT ADVISORY
REMAINS IN EFFECT THROUGH 7 PM THIS EVENING FOR MUCH OF THE OUTLOOK
AREA. HEAT INDEX READINGS WILL RANGE FROM 98 TO 104 DEGREES THIS
AFTERNOON.

LATE THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE ATMOSPHERE WILL BE VERY
UNSTABLE...AND THUNDERSTORMS WILL EXPLODE OVER EASTERN
IOWA...BEFORE SPREADING EAST AND SOUTH OVER THE REST OF THE
OUTLOOK AREA. STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
DURING THE AFTERNOON...AND BY THE EVENING...AS STORMS FORM INTO A
LINE...DAMAGING WINDS WILL BE POSSIBLE. STORMS WILL HAVE A LARGE
POOL OF MOISTURE ALOFT TO SUPPLY VERY HEAVY RAINFALL AMOUNTS. IN
ADDITION...THUNDERSTORMS TONIGHT WILL LIKELY MOVE OVER THE SAME
AREAS SEVERAL TIMES...AND FLASH FLOODING IS POSSIBLE. THE STORM
PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE LOCATED IN SOUTHEAST
IOWA AND WESTERN ILLINOIS ON THURSDAY. THIS WILL BE THE FOCUS FOR
CLUSTERS OF THUNDERSTORMS...INCLUDING SUPERCELLS...DURING THE
AFTERNOON INTO THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS ALONG
AND SOUTH OF HIGHWAY 30.

LOW PRESSURE WILL BE TRACKING OUT OF THE SOUTHERN PLAINS AND
TOWARDS IOWA THURSDAY NIGHT. WIDESPREAD RAIN AND THUNDERSTORMS CAN
BE EXPECTED OVER MUCH OF THE OUTLOOK AREA. HEAVY RAINFALL AND
LARGE HAIL WILL ACCOMPANY THE STRONGER STORMS.

THE SURFACE LOW AND WARM FRONT WILL PUSH TO EASTERN IOWA AND
NORTHERN ILLINOIS ON FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. AS STRONGER WINDS
ALOFT ARRIVE AND BACKING WINDS OCCUR NEAR THE WARM FRONT OVER
EASTERN IOWA AND NORTHERN ILLINOIS...SUPERCELLS PRODUCING A COUPLE
OF TORNADOES ARE POSSIBLE. THE STORM PREDICTION CENTER HAS A
SLIGHT RISK ROUGHLY SOUTH AND EAST OF AN OTTUMWA TO DUBUQUE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.

ERVIN/HAASE

In the hours before

Local storm report, Jun 8, 11:00 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             1 ENE SOUTH GARY OWEN   42.24N 90.78W
06/08/2011  E0.25 INCH       JACKSON            IA   TRAINED SPOTTER

0910 AM     HAIL             1 SSW GALENA            42.41N 90.43W
06/08/2011  E0.25 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            SMALLER THAN PEA SIZED HAIL.

1115 AM     HAIL             CLINTON                 41.84N 90.23W
06/08/2011  E0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&
Special weather statement, Jun 8, 3:55 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT WED JUN 8 2011

IAZ040>042-051>053-063-082300-
BENTON IA-BUCHANAN IA-DELAWARE IA-DUBUQUE IA-IOWA IA-JONES IA-
LINN IA-
455 PM CDT WED JUN 8 2011

...RAPID THUNDERSTORM DEVELOPMENT...

THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP THROUGH 6 PM WEST OF
A DUBUQUE TO MARENGO LINE. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS...HEAVY RAIN...AND HAIL.

INDIVIDUALS OUTSIDE SHOULD BE PREPARED TO SEEK SHELTER AS STORMS
APPROACH.

The radar

The Quad Cities radar (KDVN), 156 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

39 hail, 15 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Buchanan

When
June 8, 4:56 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.070

Quarter sized hail fell in Jesup, IA at 556 pm CDT June 8.

Hail, Buchanan

When
June 8, 4:57 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.070

Half dollar sized hail fell in Jesup, IA at 557 pm CDT June 8.

Hail, Buchanan

When
June 8, 5:30 PM CST
Where
Buchanan County, 0.69 mi S of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -92.000

Quarter sized hail fell in Brandon, IA at 630 pm CDT June 8.

Hail, Buchanan

When
June 8, 5:38 PM CST
Where
Buchanan County, 0.86 mi SW of Rowley
Measured
0.88 in hail
Reported by
Public
Coordinates
42.370, -91.840

Hail, Benton

When
June 8, 6:00 PM CST
Where
Benton County, 0.86 mi NE of Mt Auburn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.260, -92.090

Ping pong ball sized hail fell in Mount Auburn, IA at 700 pm CDT June 8.

Hail, Benton

When
June 8, 6:09 PM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.160, -92.030

Hail, Benton

When
June 8, 6:10 PM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.160, -92.030

Quarter sized hail fell in Vinton, IA at 710 pm CDT June 8.

Hail, Benton

When
June 8, 6:15 PM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.160, -92.030

Quarter sized hail fell in Vinton, IA around 715 pm CDT June 8.

Hail, Benton

When
June 8, 6:15 PM CST
Where
Benton County, 1.38 mi N of Vinton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.190, -92.030

Ping pong ball sized hail fell 2 miles north of Vinton, IA at 715 pm CDT June 8. This report was relayed by a spotter network.

Hail, Benton

When
June 8, 6:17 PM CST
Where
Benton County, 0.21 mi WSW of Vinton Meml Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.219, -92.024

Golf ball sized hail fell at the Vinton Memorial Airport about 3.5 miles north of Vinton, IA at 717 pm CDT June 8.

Hail, Benton

When
June 8, 6:27 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.220, -91.880

Hail, Benton

When
June 8, 6:30 PM CST
Where
Benton County, 2.47 mi NW of Shellsburg
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -91.910

Quarter sized hail fell about 3 miles northwest of Shellsburg, IA at 730 pm CDT June 8.

Thunderstorm Wind, Benton

When
June 8, 6:30 PM CST
Where
Benton County, 2.47 mi NW of Shellsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.120, -91.910

Wind gusts estimated to be 65 to 70 mph were observed 3 miles northwest of Shellsburg, IA at 730 pm CDT June 8.

Hail, Benton

When
June 8, 6:34 PM CST
Where
Benton County, 1.38 mi N of Shellsburg
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -91.870

Quarter sized hail fell about 2 miles north of Shellsburg, IA at 734 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 6:34 PM CST
Where
Linn County, 2.58 mi SE of Covington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.740

Wind gusts estimated to be 70 mph blew a large tree down across a road about 4 miles west of Cedar Rapids, IA at 734 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 6:35 PM CST
Where
Linn County, 0.69 mi N of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.680

Wind gusts estimated to be 70 mph were observed 5 miles north of Cedar Rapids, IA at 735 pm CDT June 8. A power outage was also observed on the northeast side of Cedar Rapids.

Funnel Cloud, Jones

When
June 8, 6:45 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Reported by
Law Enforcement
Coordinates
42.110, -91.280

A funnel cloud was observed near Anamosa, IA at 745 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 6:45 PM CST
Where
Linn County, 0.69 mi N of Hiawatha
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.680

Wind gusts estimated to be 70 to 80 mph were observed 5 miles north of Cedar Rapids, IA at 745 pm CDT June 8. Large tree branches were blown down in the middle of the street.

Thunderstorm Wind, Linn

When
June 8, 6:50 PM CST
Where
Linn County, 1.47 mi NNW of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.610

Wind gusts estimated to be 60 mph were observed 1 mile northwest of Marion, IA at 750 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 6:55 PM CST
Where
Linn County, 1.24 mi SE of Robins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -91.650

Wind gusts estimated to be 60 mph were observed 2 miles east northeast of Hiawatha, IA at 755 pm CDT June 8. Some branches were blown down and a picnic table was overturned.

Hail, Linn

When
June 8, 6:58 PM CST
Where
Linn County, 0.86 mi NW of Waubeek
Measured
1.75 in hail
Reported by
Public
Coordinates
42.190, -91.510

Golf ball sized hail fell about 1 mile southeast of Central City, IA at 758 pm CDT June 8.

Thunderstorm Wind, Jones

When
June 8, 7:01 PM CST
Where
Jones County, 1.01 mi SW of Fairview
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.071, -91.336

A 60 mph wind gust was recorded by the Anamosa Roadway Weather Information System (RWIS) located about 4 miles southwest of Anamosa, IA at the Highway 1 and Highway 151 interchange at 801 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 7:02 PM CST
Where
Linn County, 1.24 mi SE of Robins
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.060, -91.650

Wind gusts estimated to be 70 mph damaged the roofs of some houses and destroyed a shed about 2 miles east northeast of Hiawatha, IA at 802 pm CDT June 8.

Hail, Linn

When
June 8, 7:02 PM CST
Where
Linn County, 1.24 mi SE of Robins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.650

Hail, Linn

When
June 8, 7:04 PM CST
Where
Linn County, 0.86 mi NW of Prairieburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.240, -91.430

Quarter sized hail fell in Prairieburg, IA at 804 pm CDT June 8. This report was relayed by a spotter.

Hail, Linn

When
June 8, 7:05 PM CST
Where
Linn County, 1.72 mi SW of Prairieburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.210, -91.440

Quarter sized hail fell about 2 miles south southwest of Prairieburg, IA at 805 pm CDT June 8.

Hail, Linn

When
June 8, 7:10 PM CST
Where
Linn County, 2.07 mi S of Center Pt
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
42.170, -91.780

Thunderstorm Wind, Jones

When
June 8, 7:11 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.110, -91.280

A 60 mph wind gust was recorded by the Iowa Department of Transportation in Anamosa, IA at 811 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 7:13 PM CST
Where
Linn County, Alburnett
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.150, -91.620

Wind gusts estimated to be 70 mph blew down several trees in Alburnett, IA at 813 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 7:13 PM CST
Where
Linn County, 0.69 mi N of Robins
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.080, -91.670

Wind gusts estimated to be 70 mph blew down several trees in Robins, IA at 813 pm CDT June 8.

Hail, Jones

When
June 8, 7:14 PM CST
Where
Jones County, 0.51 mi E of Wapsipinicon Sp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.100, -91.270

Hail, Linn

When
June 8, 7:30 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.050, -91.680

Thunderstorm Wind, Linn

When
June 8, 7:30 PM CST
Where
Linn County, 0.64 mi ENE of Marion
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.034, -91.589

Wind gust estimated to be 70 mph blew a tree onto a building at 790 22nd Street in Marion, IA around 830 pm CDT June 13.

Hail, Benton

When
June 8, 7:35 PM CST
Where
Benton County, 0.51 mi W of Norway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.900, -91.930

Hail, Linn

When
June 8, 7:40 PM CST
Where
Linn County, 2.92 mi WSW of Cedar Rapids
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.700

Half dollar sized hail fell about 2 miles west northwest of Cedar Rapids, IA at 840 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 7:40 PM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.580

Wind gusts estimated to be 70 mph were observed 1 mile northeast of Marion, IA at 840 pm CDT June 8.

Thunderstorm Wind, Benton

When
June 8, 7:40 PM CST
Where
Benton County, 0.86 mi NE of Atkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -91.860

Wind gusts estimated to be 60 mph were observed 1 mile south southeast of Atkins, IA at 840 pm CDT June 8.

Hail, Linn

When
June 8, 7:41 PM CST
Where
Linn County, 1.69 mi WNW of Marion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.630

Golf ball sized hail fell about 5 miles north northeast of Cedar Rapids, IA at 841 pm CDT June 8.

Hail, Linn

When
June 8, 7:43 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
2 in hail
Reported by
Public
Coordinates
41.970, -91.670

Two inch diameter hail fell in Cedar Rapids, IA at 843 pm CDT June 8.

Hail, Linn

When
June 8, 7:45 PM CST
Where
Linn County, 1.38 mi S of Cedar Rapids
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.650

Golf ball sized hail fell about 1 mile east northeast of Cedar Rapids, IA at 845 pm CDT June 8.

Hail, Linn

When
June 8, 7:50 PM CST
Where
Linn County, 2.07 mi SW of Cedar Rapids
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.680

Ping pong ball sized hail fell about 1 mile northwest of Cedar Rapids, IA at 850 pm CDT June 8.

Hail, Linn

When
June 8, 7:52 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.970, -91.670

Quarter sized hail fell in Cedar Rapids, IA at 852 pm CDT June 8.

Hail, Linn

When
June 8, 7:52 PM CST
Where
Linn County, 0.69 mi S of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -91.650

Quarter sized hail fell 2 miles northeast of Cedar Rapids, IA at 852 pm CDT June 8.

Hail, Iowa

When
June 8, 7:53 PM CST
Where
Iowa County, North English
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -92.080

Golf ball sized hail fell in North English, IA at 853 pm CDT June 8.

Hail, Iowa

When
June 8, 7:54 PM CST
Where
Iowa County, North English
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.520, -92.080

Quarter sized hail fell in North English, IA at 854 pm CDT June 8.

Hail, Linn

When
June 8, 7:55 PM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.580

Quarter sized hail fell 1 mile northeast of Marion, IA at 855 pm CDT June 8. The hail shredded leaves from the trees.

Hail, Linn

When
June 8, 7:55 PM CST
Where
Linn County, 0.86 mi SW of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -91.660

Quarter sized hail fell 2 miles north northeast of Cedar Rapids, IA at 855 pm CDT June 8.

Thunderstorm Wind, Linn

When
June 8, 7:55 PM CST
Where
Linn County, 1.24 mi NE of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.580

Wind gusts estimated to be 50 to 60 mph were observed 1 mile northeast of Marion, IA at 855 pm CDT June 8.

Hail, Linn

When
June 8, 7:57 PM CST
Where
Linn County, 1.24 mi NW of Marion Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.550

Quarter sized hail fell 2 miles east of Marion, IA at 857 pm CDT June 8.

Hail, Linn

When
June 8, 7:57 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.670

Quarter sized hail fell in Cedar Rapids, IA at 857 pm CDT June 8.

Hail, Linn

When
June 8, 7:57 PM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.610

Quarter sized hail fell 3 miles east of Cedar Rapids, IA at 857 pm CDT June 8.

Hail, Linn

When
June 8, 8:15 PM CST
Where
Linn County, Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
41.920, -91.420

Quarter sized hail fell in Mount Vernon, IA at 915 pm CDT June 8. The hail covered the road.

Hail, Iowa

When
June 8, 8:20 PM CST
Where
Iowa County, 4.19 mi E of Holbrook
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -91.840

Quarter sized hail fell 7 miles north of Wellman, IA at 920 pm CDT June 8.

Hail, Jackson

When
June 8, 8:30 PM CST
Where
Jackson County, 0.51 mi W of Monmouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.080, -90.880

Quarter sized hail fell 1 mile north of Monmouth, IA at 930 pm CDT June 8.

Lightning, Johnson

When
June 8, 9:40 PM CST
Where
Johnson County, North Liberty
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.750, -91.620

Lightning struck a house in North Liberty, IA around 1040 pm CDT June 8 causing a fire.

Hail, Johnson

When
June 8, 10:26 PM CST
Where
Johnson County, 1.48 mi NNE of Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -91.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321167, 321170, 321175, 321176, 321208, 321210, 321211, 321212, 321215, 321218, 321219, 321224, 321509, 321229, 321511, 321517, 321524, 321528, 321530, 321532, 321231, 321544, 321545, 321597, 321232, 321233, 321234, 321584, 321591, 321592, 321235, 321236, 329368, 321237, 321239, 321593, 321595, 321240, 321242, 321243, and more.